It is well known that oral corticosteroid and anti-tumor necrosis factor-α agents increase the risk of TB. However, little is known about whether inhaled corticosteroid (ICS) increases the risk of TB. We performed this study to assess the risk of pulmonary TB among ICS users, based on the presence of the radiologic sequelae of pulmonary TB.
A retrospective cohort study was performed. Between January 1, 2000, and December 31, 2005, a total of 778 patients who had COPD were recruited. Among them, 162 patients were excluded according to the exclusion criteria. In total, 616 patients were followed until December 31, 2010. They were divided into four groups according to whether they used ICS and whether they had radiologic sequelae of prior pulmonary TB.
A total of 20 patients developed pulmonary TB. Kaplan-Meier estimates showed an increased risk of pulmonary TB among the ICS users who had radiologic sequelae of prior pulmonary TB (P < .001). Multivariate Cox regression showed that ICS use was an independent risk factor for the occurrence of pulmonary TB in patients who had a normal chest radiograph (hazard ratio, 9.079; 95% CI, 1.012-81.431; P = .049) and in patients who had radiologic sequelae of prior pulmonary TB (hazard ratio, 24.946; 95% CI, 3.090-201.365; P = .003).
ICS use increases the risk of pulmonary TB in patients with COPD and the risk is greater in patients who have radiologic sequelae of prior pulmonary TB.